Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 152, NWS Mobile, AL

May 14, 2022Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 14, 2022, 5:11 PM CDT for Baldwin County, Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2022, 5:11 PM CDT (22:11 UTC)
Expired
May 14, 2022, 6:00 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 49 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:16 PM CDTHAIL 1.253 Ssw Loxley, ALQUARTER TO HALF DOLLAR SIZED HAIL. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS54 KMOB 142211
SVRMOB
ALC003-142300-
/O.NEW.KMOB.SV.W.0152.220514T2211Z-220514T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
511 PM CDT Sat May 14 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  South central Baldwin County in southwestern Alabama...

* Until 600 PM CDT.

* At 511 PM CDT, a severe thunderstorm was located over Silverhill,
  or over Robertsdale, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Foley, Robertsdale, Loxley, Magnolia Springs, Summerdale,
  Silverhill and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3062 8786 3067 8770 3037 8751 3031 8786
TIME...MOT...LOC 2211Z 002DEG 10KT 3054 8775 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
1 follow-up statement
610 
WWUS54 KMOB 142229
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
529 PM CDT Sat May 14 2022

ALC003-142300-
/O.CON.KMOB.SV.W.0152.000000T0000Z-220514T2300Z/
Baldwin AL-
529 PM CDT Sat May 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL BALDWIN COUNTY...

At 528 PM CDT, a severe thunderstorm was located over Silverhill, or
over Robertsdale, moving south at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Foley, Robertsdale, Loxley, Magnolia Springs, Summerdale, Silverhill
and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3063 8782 3067 8770 3037 8751 3032 8781
TIME...MOT...LOC 2228Z 349DEG 6KT 3054 8774 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:50 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 14, 3:50 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
350 PM CDT Sat May 14 2022

.NEAR TERM UPDATE /Now Through Sunday/...Upper level troughing over
the eastern CONUS prevails during the near term period with upper
level ridging persisting to our west centered over Mexico. A couple
of weak disturbances have been rounding this ridge and the base of
the upper level trough bringing more focused chances for
precipitation to the forecast area which will be detailed below.
At the surface, rather diffuse high pressure exists across the Gulf
of Mexico which continues to promote surface northerlies over the
region helping to maintain upper 50's to lower 60's dewpoints during
the afternoon hours each day. Forecast highs will generally remain
in the upper 80's to lower 90's with morning temperatures in the
middle to upper 60's.

In terms of precipitation chances for the rest of today into
tonight, our first area of interest coincides with the coastal
counties where a seabreeze boundary will shift north allowing for
some isolated to scattered showers and thunderstorms in the vicinity
of the I-10 corridor. I don't expect much of a difference today
relative to the past few days of storms being on the strong side
with gusty winds to 40mph and perhaps some small hail to a half inch
in diameter. Effective shear remains modest in the 10 to 20kt range
with SBCAPE values only in the 1,000 to 1,500j/kg range and DCAPE
values approaching 700j/kg. Any stronger storms would be the result
of cell mergers and localized enhancements of shear owing to outflow
boundary and seabreeze interactions. Convective coverage will likely
linger into tonight across southeastern MS into the coastal counties
of AL/FL owing to our first disturbance moving in from the
northwest. Given the meager shear and unfavorable diurnal timing
storms should remain on the weaker side.

Sunday may be slightly more active with the next disturbance rolling
in during the afternoon hours. Shear increases to closer to 25 to
perhaps as high as 30kts with SBCAPE values reaching the 2,000 to
2,500 j/kg range. In addition to this, DCAPE values will be much
higher in the 1,000 to 1,300j/kg range. Mid level lapse rates are
still meager around 6C/km which should limit overall hail potential.
With that said, seems reasonable that storms would be capable of
strong wind gusts between 50 and 60mph. Some storms may approach
severe limits if there is a favorable interaction with the seabreeze
boundary and/or downbursts resultant from any storm mergers.

A low risk of rip currents remains in place through the duration of
the weekend. Additionally, some patchy fog may be possible where
convection does not prevail tonight east of the I-65 corridor. MM/25

&&

.SHORT TERM /Sunday night Through Tuesday night/...An large upper
trough over the southeastern CONUS and eastern Gulf of Mexico
Sunday evening will weaken slightly and it moves east over the FL
peninsula by Monday evening. For now we will only advertise a few
lingering showers and storms over our area Sunday evening, but
models indicate a MCS well to our northwest during the day Sunday
that will be dropping toward the southeast and there could be some
potential for this system to hold together and result in some
shower and storm activity at least over our northwestern counties
through the evening. We will continue to monitor for this
potential. A weak surface cold front moves south into the
southeastern states on Monday and lingers near the coast Monday
night. This will result in at least a slight chance of showers and
storms on Monday as well. With the daytime heating, CAPE values
will be sufficient for a few stronger storms on Monday. The front
may drift just offshore by Tuesday, bringing slightly drier air
into the area and along with the lack of mid level instability as
upper subsidence increases with the upper ridge, rain chances
decrease and we will carry no PoP for Tuesday into Tuesday night
at this time.

Low temperatures will range from low to mid 60s inland to lower
70s at the coast Sunday, Monday and Tuesday nights. Daytime highs
both Monday and Tuesday mainly in the upper 80s to lower 90s, with
a few localized mid 90s thrown in there. /12

&&

.EXTENDED TERM /Wednesday Through Saturday/...Upper ridge moves
out of the Plains to over the southeastern CONUS during the
extended term period. At the same time, a surface ridge extending
from the Atlantic westward across the southeast CONUS and Gulf of
Mexico strengthens Wednesday through Friday, but begins to break
down from the west by Saturday as a cold front approaches the
region from the west. While PWATS across the region are expected
to be in the 1.0 to 1.5 inch range, the primary forcing will only
be be afternoon heating and sea breeze or outflow boundary
interactions, so with the subsidence from the upper ridge expect
little to no precipitation through most of the extended period.
Hot daytime temperatures will continue with the subsidence in
place and plenty of sunshine expected. High temperatures generally
ranging from the low to mid 90s Wednesday through Friday, then
slightly cooler upper 80s to lower 90s on Saturday with increased
cloud cover, less subsidence and associated showers and storms
from the approaching front (at this time we expect at least
scattered PoPs on Saturday). Low overnight temperatures are
expected to be in the low to mid 60s inland and upper 60s to lower
70s closer to and along the coast. /12

&&

.MARINE...A diurnal wind pattern remains in place through
Tuesday with sea breeze winds increasing near the coast and over
area bays during the day and a land breeze at night. This diurnal
wind pattern will be augmented by any convective complexes that move
across coastal waters through Monday night with temporary offshore
surges with storms. A light to moderate southwesterly flow will
become established by the middle to latter portions of the upcoming
week. Seas remain around 1 foot through Monday, increasing to 1 to 2
feet by Tuesday. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 14, 5:06 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
506 PM CDT Sat May 14 2022

ALZ264-266-142245-
Baldwin Coastal AL-Baldwin Central AL-
506 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of south central
Baldwin County through 545 PM CDT...

At 506 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Silverhill, or near Robertsdale, moving
south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Foley, Robertsdale, Loxley, Magnolia Springs, Summerdale, Silverhill
and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3036 8784 3039 8783 3039 8781 3042 8783
      3039 8785 3038 8784 3038 8786 3062 8786
      3066 8772 3038 8752 3037 8760 3036 8762
      3032 8780
TIME...MOT...LOC 2206Z 357DEG 11KT 3054 8776

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:34 PM CDTSpecial Marine WarningMOB56 min
May 14, 5:06 PM CDTSpecial Weather StatementMOBBaldwin39 min
May 14, 5:23 PM CDTSpecial Weather StatementMOBMobile52 min
May 14, 5:46 PM CDTSpecial Weather StatementMOBClarke44 min
May 14, 5:47 PM CDTSpecial Weather StatementMOBChoctaw43 min
May 14, 5:54 PM CDTSevere Thunderstorm WarningMOBBaldwin25 min
May 14, 5:55 PM CDTSevere Thunderstorm WarningMOBChoctaw50 min
May 14, 6:02 PM CDTSevere Thunderstorm WarningMOBClarke21 min
May 14, 6:49 PM CDTSpecial Weather StatementMOBChoctaw41 min
May 14, 6:52 PM CDTSpecial Weather StatementMOBClarke38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.